The FDA has approved drug label changes for Potiga (ezogabine; GlaxoSmithKline) regarding the risk of permanent retinal abnormalities, potential vision loss, and skin discoloration. The updated labeling includes a new boxed warning due to the risk of retinal abnormalities.
The FDA recommends the use of Potiga be limited to patients who have had inadequate response to several alternative therapies to decrease the frequency of seizures, and for whom the benefits of treatment outweigh the risks.
It is not known which individual patients are at risk for retinal abnormalities to develop, how long it takes for any sign of abnormality to be detected, their rate of progression, or their reversibility after stopping Potiga. The FDA recommends that patients have eye exams before starting treatment and every 6 months during treatment.
The label also includes warnings regarding the risk for discoloration of the skin, nail, mucous membrane, and white-of-the-eye, and that if a patient develops skin discoloration, an alternate medication should be considered.
These recommendations have been added to the Warnings and Precautions section of the drug label and to the patient Medication Guide.
These safety risks were previously described in an FDA Safety Alert in April 2013. The Agency is working on modifying the current REMS for Potiga to address the risk of retinal pigmentary abnormalities, potential vision loss, and skin discoloration.
Potiga is a potassium channel opener indicated as adjunctive treatment of partial-onset seizures in patients >18 years old who have responded inadequately to several alternative treatments and for whom the benefits outweigh the risk of retinal abnormalities and potential decline in visual acuity.
For more information call (888) 463-6332 or visit Potiga.com.